Alert archive / North Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Blacksburg, VA

May 3, 2021Yadkin County, North Carolina

NWS Blacksburg, VA issued this special weather statement at May 3, 2021, 8:14 AM EDT for Yadkin County, North Carolina. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2021, 8:14 AM EDT (12:14 UTC)
Expired
May 3, 2021, 8:30 AM EDT
In force
16 min
Issued by
NWS Blacksburg, VA

County Yadkin County, NC

The radar

The Roanoke radar (KFCX), 109 km from the middle of the area, began a volume at 12:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.2 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 631 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2021-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
631 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

079 
WWUS81 KRNK 031214
SPSRNK

Special Weather Statement
National Weather Service BLACKSBURG VA
814 AM EDT Mon May 3 2021

NCZ020-031230-
Yadkin-
814 AM EDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT 
SOUTHEASTERN YADKIN COUNTY...

At 813 AM EDT, a strong thunderstorm was located near Harmony, or 10
miles northwest of Mocksville, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Courtney...
and Huntsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3605 8072 3612 8045 3610 8051 3606 8051
      3605 8050
TIME...MOT...LOC 1213Z 250DEG 24KT 3597 8072 

$$

RR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at May 3, 6:59 AM EDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 3, 6:59 AM EDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
659 AM EDT Mon May 3 2021

.SYNOPSIS...
A low pressure system over western Kentucky will approach the
region today with increasing moisture and the opportunity for
showers and a few thunderstorms. The weather pattern is
expected to remain favorable for showers and thunderstorms
through at early Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EDT Monday...

Widespread showers and scattered thunderstorms today...marginal
threat for severe.

A mid-level trough over the lower Ohio Valley will move
northeast today with impacts to our region in the form of
widespread showers and scattered thunderstorms. A belt of
35-45kt 850-700 mb flow will pass across the region with period
of enhanced low level shear during the afternoon and early
evening, the vorticity axis passing overhead during the peak
heating of the day. A seasonally warm and moist boundary layer
will exist (dewpoints have recovered into the upper 50s to
lower 60s since yesterday) and this will fuel convective
development today. Assuming cloud cover does not suppress the
overall instability, a little sun will aid in CAPE of about 1500
J/kg. This is expected to lead to multicell clusters
with embedded pulse-like convection which may lead to a large
hail and damaging thunderstorm winds. The Storm Prediction
Center has the entire forecast area outlooked for a marginal
risk for strong to severe storms this afternoon, shear profiles
supporting damaging wind, large hail, and potential for an
isolated tornado.

The mid-level trough is expected to clear the forecast area
before midnight, showers diminishing. With partial clearing in
the wake of the system, anticipate some patchy fog. A second
trough is expected to follow close on the heals of this one, so
expect another day of thunderstorm activity Tuesday.

Temperatures today and tonight will be mild...the increasing
dewpoints keeping the temperatures well above normal at night.
Todays highs will be down a few degrees compared to yesterday
due to the abundant cloud cover, but with the higher dewpoints,
it will feel a lot stickier.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 300 AM EDT Monday...

Shortwave energy approaches the area on Tuesday. Strong southwest
flow will allow for ample moisture along with widespread
temperatures to surge into the 80s. This moisture, along with ample
surface heating, aided by favorable bulk shear values will allow for
some organized convection to initiate by late morning, lingering
into the evening hours. There will be the potential for some storms
to become severe and organize into clusters/line segments into early
evening, with the main threat being damaging winds.

The front will work its way through the region Tuesday night
with additional showers/storms but loss of diurnal instability
will diminish severe potential. The front is rather sluggish and
ensemble guidance indicates showers may linger a bit into early
Wednesday before conditions improve during the afternoon especially
east of the Blue Ridge. Drier conditions return Wednesday night
lasting through the day on Thursday.

Temperatures will be running well above normal ahead of the front,
then at or below normal behind the front.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 300 AM EDT Monday...

Ensemble guidance shows a large, upper level trough moving through
the eastern US. Expect below normal temperatures to settle in as a
broad trough occupies the eastern third of the United States into
next weekend. Conditions then remain somewhat unsettled with a
chance of showers Friday and again over the weekend.

Temperatures moderate by the weekend and into early next week.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
As of 700 AM EDT Monday...

Anticipate widespread cloud cover today with a solid mid deck
and a scattered to bkn lower level cloud element that may result
in a period of MVFR (borderline IFR) through 16Z/Noon...
then lifting into a VFR cloud base this afternoon. Models seem
overdone with respect to the potential for IFR, and have used
tempo groups to account for any low level stratus present this
morning. Morning rain over western NC has resulted in a area of
IFR cig, so it is not out of the question this may advect into
southern VA this morning before lifting for this afternoon.

Widspread showers and scattered thunderstorms are expected today
with the potential for strong to severe thunderstorms this
afternoon and early evening. An upper level shortwave trough
over KY is expected to move northeast today. With daytime
heating showers are expected to intensify into thunderstorms...
and this will become the primary hazard for the afternoon and
evening...the system clearing the area before midnight.
Winds aloft and shear are such that both hail and strong
surface gusts are possible with the thunderstorms.

Extended Aviation Discussion...

Moist southwest flow interacting with a series of upper level
disturbances will bring continued chances for SHRA/TSRA Tuesday
through early Wednesday. As such, expect periods of sub-VFR
associated with the convective activity. Moist conditions will
also support the chance for nocturnal stratus and fog.

Expect a return to mainly VFR conditions for Wednesday into
Thursday, with a few showers possible Thursday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...PM
SHORT TERM...BMG
LONG TERM...BMG
AVIATION...PM
Hazardous weather outlook, May 3, 4:25 AM EDT, 3 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
425 AM EDT Mon May 3 2021

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-040830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
425 AM EDT Mon May 3 2021

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a marginal risk for severe storms this afternoon
and evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a slight risk for severe storms Tuesday. Beyond Tuesday
the probability for hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 3, 7:41 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
741 AM EDT Mon May 3 2021

VAZ044-045-058-059-031230-
Halifax-Campbell-Pittsylvania-Charlotte-
741 AM EDT Mon May 3 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
WEST CENTRAL CHARLOTTE...SOUTHEASTERN CAMPBELL...EASTERN PITTSYLVANIA
AND HALIFAX COUNTIES...

At 739 AM EDT, radar indicated thunderstorms with occasional
lightning and brief heavy downpours were located along a line
extending from southeast of Altavista to west of Ingram to just
north of Danville. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms along
with lightning.

Locations impacted include...
Halifax...
Brookneal...
Phenix...
Blairs...
Ingram...
and Mt Airy.

LAT...LON 3709 7872 3687 7874 3662 7899 3664 7953
      3678 7930 3707 7922
TIME...MOT...LOC 1139Z 244DEG 32KT 3703 7918 3681 7924 3666 7947

PH
Special weather statement, May 3, 8:14 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
814 AM EDT Mon May 3 2021

NCZ020-031230-
Yadkin-
814 AM EDT Mon May 3 2021

...A STRONG THUNDERSTORM WILL AFFECT
SOUTHEASTERN YADKIN COUNTY...

At 813 AM EDT, a strong thunderstorm was located near Harmony, or 10
miles northwest of Mocksville, moving east at 25 mph.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Courtney...
and Huntsville.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3605 8072 3612 8045 3610 8051 3606 8051
      3605 8050
TIME...MOT...LOC 1213Z 250DEG 24KT 3597 8072

RR

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 7:41 AM EDTSpecial Weather StatementRNKHalifax49 min
May 3, 5:22 PM EDTSpecial Weather StatementRNKCarroll, City of Galax38 min
May 3, 12:04 PM EDTSpecial Weather StatementRNKYadkin26 min
May 3, 2:12 PM EDTSpecial Weather StatementRNKCaswell33 min

Nearby

Special Weather Statements in North Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.